Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
143 Doctors are Online

Diabetes, constant belching, bloating, obstruction in throat, have acid reflux induced asthma. No relief with Nexium, inhaler. What is the cause?

Hi, I m a 28 year old diabetic. I ve had diabetes for almost 10 years. My blood sugars have been a little irregular lately (I ve been experiencing highs that I have to correct after meals). I m not sure if it has anything to do with my problem now, but that s just some back-ground information. I am experienceing unusual GI symptoms. I have been belching constantly. The only time I don t belch is when I am eating. It s like I can t breath, so I push down and belch. It s very strange. I feel bloated and like I have a frog in my throat . Months back this all started, but it was more of just a tightness. I was told I was having asthma brought on by acid reflux . I was given Nexium and an inhaler . I took the Nexium for about a month, but without any relief. The belching has been going off and on for days at a time for the past couple of months. I m tired and don t know what to do. I ve read online I could be sucking in too much air. I try not to do the things it suggested I not do. I ve noticed when I drink things, it s like I gulp. I ve tried not to, but it seems it s just the way I drink?? I m at a loss, frustrated, and tired. I will see my doctor on the 11th and I m hoping she will refer me to a GI doctor. Any thoughts, ideas, or suggestions would be great. The past couple of days, the belching has been so bad that I have tried everything I can think of. Mylanta, pepcid, tums, gas x, etc. I m not overweight, but I am very short and have a small upper body. I ve often wondered if that could be a factor??!
Asked On : Sat, 9 Jun 2012
Answers:  1 Views:  178
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
General & Family Physician 's  Response
Hello there,
I feel that your symptoms are most likely due to GERD(gastroesophageal reflux disease) : same thing you suspected acid reflux. I would suggest you take a proton pump inhibitor like pantoprazole OR omeprazole once a day in the morning half an hour before breakfast for a week. Stop mylanta, gas x, pepcid. Continue the medications you take to control diabetes.Normally proton pump inhibitors are tried for at least a month. What you could do, is give a trial for one week with proton pump inhibitor and if your doctor refers you to a GI doctor, they might advise you to get an endoscopy done to rule out any other pathology. Have you got your thyroid function evaluated?
Meanwhile, do not lift heavy weights immediately after a meal. Do not take a bath immediately after a meal.Do not sleep or lie down immediately after a meal.After having a meal, rest in a sitting position for 15 min followed by walking leisurely for another 20 min. Even at dinner, sleep only after 2 hours of having a meal. While sleeping ,keep your head end elevated. Avoid fatty, deep fried, spicy food. Avoid tea, coffee, and other carbonated beverages.
Hope this helps.Have a nice day :)
Dr.Divya Kuttikrishnan
Answered: Sun, 10 Jun 2012
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor